Ecstasy, or MDMA (MethyleneDioxyMethAmphetamine) is a ‘psychedelic amphetamine’, which means it has properties of both hallucinogen and amphetamine drugs.
Amphetamines make you feel more awake and alert, while hallucinogens can change your perception of reality.
Ecstasy is also known as pills, yokes, and MDMA. It’s taken in the form of pills or powder and is commonly taken at parties, clubs and raves.
The effects of ecstasy vary from person to person. It depends on:
- your size (height and weight)
- whether you’ve eaten
- whether you’ve taken any other drugs
- how much you’ve taken
- how you took it, i.e. swallowed or injected
- how pure the drug is – as MDMA is commonly mixed with other drugs, such as amphetamines or ketamine (an anaesthetic), or impurities such as chalk to help bind it into a pill
- whether you’re used to taking it
- the environment, in which the drug is taken, eg. in a club or in a quieter place.
Some people appear to be more susceptible to the not-so-good effects of ecstasy. People should avoid ecstasy who have:
- high blood pressure
- a heart condition
- depression or another mental illness.
Usually the effects of ecstasy start within an hour of taking it and can last between three and six hours. It’s important to remember this varies from person to person. Some of the immediate effects of taking ecstasy might include:
- increased feelings of confidence and wellbeing
- increased feeling of closeness to others
- faster heart rate and sweating
- clenched jaw or teeth grinding
- higher body temperature and blood pressure
- feeling sick
- feeling anxious or paranoid
- not being able to sleep (insomnia)
- hallucinations – seeing, hearing or sensing things that are not really there
- kidney failure.
Crashing or coming down
Some users of ecstasy experience a dramatic worsening of mood as the peak effects wear off (often called ‘crashing’ or ‘coming down’). This is caused by both physiological and psychological factors.
Physiologically, all the serotonin and stimulants (that made you happy and gave you lots of energy) have been absorbed or used up by the brain, which makes you feel sad, scared, annoyed and exhausted afterwards.
Psychologically, you feel sad because you’re coming down from a wonderful experience, and don’t want the feelings to go away.
Crashes don’t happen after every experience and some users never experience them. One of the big problems associated with crashing is that some people re-dose in order to put it off for longer, which can be severely damaging to your physical health.
You can experience a hangover for a day and up to a week after you take ecstasy. You might:
- feel depressed
- be tired (but can’t sleep)
- find it hard to concentrate
- lose your appetite
- have muscle aches.
Ecstasy and tolerance
The more often you take ecstasy, the more likely it is you’ll develop a tolerance for it. This means you need to take a higher dose to get the same effect, and it’s also likely the hangover will become more powerful. Taking higher doses of ecstasy can be really dangerous as they can produce hallucinations, irrational behaviour, vomiting and convulsions.
Doing it anyway? Tips for staying safe
If you or your friends do decide to take ecstasy, it’s important you look after yourself and each other, especially if you’re at a club or rave.
- Sip water regularly rather than drinking a lot all at once. A sports or electrolyte drink can also be good because it replaces essential electrolytes that you lose through sweat.
- If you’re dancing, sip a total of around 500ml water an hour; if not sip up to 250ml an hour.
- Wear light, loose clothing
- Take regular rests from dancing (15 minutes after every hour of dancing) – it helps reduce the risk of overheating. Check your body has cooled down, your breathing and heart rate are back to normal, and that you’re feeling OK.
Warning signs of overheating and dehydrating
When you’re taking ecstasy you can overheat and dehydrate quickly to dangerous levels, and make the mistake of drinking too much at once and causing the brain to swell (leading to coma). The following are important signs to watch out for:
- starting to feel very hot, unwell and confused
- not being able to talk properly
- not being able to urinate, or noticing that urine is thick and dark
- not perspiring, even when dancing
- heart rate or pulse not slowing down even when resting
- fainting, collapsing or convulsing (having fits).
If these symptoms start, then:
- stop dancing
- tell a friend and ask them to stay with you until you feel better
- ask your friend to get some cold water, and sip it slowly
- splash cold water onto your skin
- sit down and rest in a quieter, cooler area
- fan your body or get your friend to do it.
If symptoms continue and your body doesn’t cool down, go to the first aid area of the venue or get to a hospital immediately.
Ecstasy and depression
The long-term effects of taking ecstasy are not really known yet. However, some research has found a link between ecstasy and depression. If you’re experiencing depression or other mental health difficulties, then you should avoid taking ecstasy.
Ecstasy affects the release and transportation of a hormone called serotonin. Serotonin is a hormone and neurotransmitter that influences your feelings – it helps you feel happy and more confident. A low level of serotonin within your body has been associated with depression.
After taking ecstasy, there’s likely to be an increase in the release of serotonin into the body. That’s what makes you feel happy, have more energy and be more confident.
After the effects wear off, the body releases less serotonin, this may leave you feeling depressed and anxious. If you’re already experiencing depression, these feelings can be made worse by ecstasy.
Mixing ecstasy with other drugs
If you’re taking prescription medication, like anti-depressants, you should avoid ecstasy, as mixing the two drugs may be dangerous. If you’re thinking about taking ecstasy and are on prescription medication you may want to talk to your doctor or call one of the helplines listed below about the effects it could have.
Driving when on ecstasy
As with driving under the influence of any drug, driving under the influence of ecstasy is illegal. Driving after you’ve taken ecstasy is dangerous because it can make you feel over-confident – even though your judgement and coordination will be impaired and slower you might feel as if you’re okay to drive.
Blurred vision or hallucinations can also put you and your passengers in more danger.
Ecstasy is illegal for anyone under Australian law. This means it’s illegal to possess, use, make or sell ecstasy.
Have you been caught with possession of an illegal drug?
Sydney Criminal Defence Lawyers
We have experts in all areas of the Criminal Law, ensuring that each of our clients receives the most comprehensive legal advice.
Our Criminal Defense Lawyers will carefully consider your case, advise you on all your legal options and recommend the best way forward.
Our Expert Traffic Lawyers help our clients win their traffic matters in Courts throughout Sydney, every day of the week!